Kansas, 2023

Drought in Kansas, August 1 to 31, 2023

August 1 to 31, 2023 · NWS ICT · 24 events in 24 counties and zones

Narrative will be added later.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Narrative will be added later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 31, 10:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 31, 10:17 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1117 PM CDT Mon Jul 31 2023

.SHORT TERM...(This evening through Thursday night)
Issued at 230 PM CDT Mon Jul 31 2023

* Excessive Heat Continues

* Storms Possible Tuesday Evening/Night Across Central KS

* Heat Relief Ahead with More Storm Chances By the Weekend

This evening through Thursday night...

As of 230 PM, remnant cloud cover from showers across northern KS
is streaming southeastward across central/north central KS. This
has kept temperatures 5-10 degrees cooler with readings currently
in the mid 80s for areas north of I-70. Elsewhere, mostly sunny
skies have contributed to temperatures surging into the mid to
upper 90s. Coupling in dew point values in the 60s to low 70s is
resulting in heat index values from the upper 90s to the low 100s.
These readings will continue to inch up a few more degrees
through the early evening. For tonight, predominately dry
conditions are expected with the focus for storm development
remaining well-east of the area and along the nose of the LLJ in
western MO. Overnight lows will reach the 70s.

The stagnant weather pattern will continue Tuesday with hot
conditions persisting. Temperatures are forecast to near 100 again,
with heat index values exceeding 105 for the entire area. By early
evening, a midlevel shortwave trough is progged to eject across the
central High Plains. Thunderstorms are likely to develop with its
arrival and push ESE towards central/north central KS. A
strengthening LLJ should provide storm maintenance after sunset.
Latest 12Z solutions prog areas along/north of I-70 stand the
greatest chances. The strongest storms will be capable of damaging
winds up to 60 mph and hail up to quarter size.

By Wednesday, the midlevel ridge will begin to regress south and
southwest, bringing stronger midlevel flow across the forecast area.
This will shunt a surface trough towards the forecast area Wednesday
afternoon. Storm chances will increase along the front across
central KS Wednesday and Wednesday night. Ahead of the front,
another hot day is expected with temperatures near 100. The surface
trough axis will slowly progress into the area Thursday, cooling
temperatures into the 90s across central KS Thursday afternoon with
the rest of the area near 100 once again.

.LONG TERM...(Friday through Monday)
Issued at 230 PM CDT Mon Jul 31 2023

Transitioning into the extended period, a more-active weather
pattern looks to develop Friday night through the weekend with
subtle midlevel perturbations moving across the Plains, mainly at
night. This will increase the likelihood of storm complexes each
night. Additionally, temperatures will be much-cooler with highs
in the 80s and 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1113 PM CDT Mon Jul 31 2023

A weak frontal boundary will be stalled over central Kansas
overnight then gradually lift northward during the early afternoon
hours on Tuesday. VFR conditions will prevail for all sites over
the next 24hrs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76 102  79 103 /   0   0   0  10
Hutchinson      76 103  77 102 /   0   0  20  10
Newton          76 102  78 102 /   0   0  10  10
ElDorado        76 100  79 102 /   0   0   0  10
Winfield-KWLD   76  99  79 103 /   0  10   0  10
Russell         74 102  73  97 /  10  10  30  10
Great Bend      74 100  73  98 /   0   0  30  10
Salina          76 104  76 100 /  10  10  20  10
McPherson       75 103  76 101 /   0  10  20  10
Coffeyville     77 101  80 105 /  10  10   0  10
Chanute         76  99  80 103 /  10  10   0  10
Iola            75  99  79 102 /  10  10   0  10
Parsons-KPPF    76 101  80 105 /  10  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 9 PM CDT Tuesday for KSZ032-033-
047>053.

Excessive Heat Warning from noon to 9 PM CDT Tuesday for
KSZ067>072-082-083-091>096-098>100.

&&

SHORT TERM...BMB
LONG TERM...BMB
AVIATION...CDJ
Hazardous weather outlook, Jul 31, 8:06 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
906 PM CDT Mon Jul 31 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
906 PM CDT Mon Jul 31 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Triple digit heat indices up to around 110 degrees will persist
areawide for Tuesday through Thursday. An excessive heat warning is
in effect for south-central and southeast Kansas on Tuesday. A heat
advisory is in effect for Tuesday across central Kansas. The
excessive heat may continue into Wednesday, Thursday, and Friday.

Thunderstorms are possible across central Kansas Tuesday evening
into Tuesday night. The strongest storms will be capable of wind
gusts up to 60 mph and quarter size hail.

Hit or miss thunderstorm chances return Wednesday night into the
weekend. Periodic bouts of strong to severe storms are possible
late in the week and through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Allen

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Allen forecast zone
Reported by
Drought Monitor
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Allen county improved from extreme drought (D3) to severe drought (D2) across the county with parts of southwest Allen County improving to moderate drought (D1).

Drought, Barton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Barton county improved from extreme drought (D3) to severe drought (D2) across the county.

Drought, Butler

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Central and Southeast areas of Butler county improved from extreme drought (D3) to severe drought (D2) during the month of August. The remainder of the county remained in severe drought (D2).

Drought, Chase

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Chase county's drought condition worsened for the month of August become severe drought (D2) across the entire county.

Drought, Chautauqua

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Chautauqua county remained in exceptional drought (D4) across most of the county with the southwestern areas of county remaining in extreme drought (D3).

Drought, Cowley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Only the far northeastern areas of Cowley county remained in severe drought (D2) with no other changes across the county.

Drought, Elk

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Elk county remained in extreme drought (D3) for the month of August.

Drought, Ellsworth

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Northwest and southeast portions of the county remained is severe drought (D2) while southwestern areas of the county worsened to severe drought (D2) during the month of August.

Drought, Greenwood

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

The southwestern portions of the county improved from extreme drought (D3) to severe drought (D2) and the southeast portions of the county improved from severe drought (D2) to moderate drought (D1). The northern portions of the county worsened from abnormally dry (D0) to severe drought (D2).

Drought, Harvey

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Only the far Southwest portions of Harvey county saw improvement to moderate drought (D1) while the rest of the county remained in severe drought (D2).

Drought, Labette

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

The Northern and Eastern portions of Labette county improved to abnormally dry (D0) during the month of August. Southwest portions of the county remained in severe drought (D2).

Drought, Lincoln

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

The Central portions of the county remained in severe drought (D2) with the Western areas of the county remaining in extreme drought (D3).

Drought, Marion

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Marion county remained in extreme drought (D3) for the month of August.

Drought, McPherson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Most of McPherson county improved from extreme drought (D3) to severe drought (D2) during the month of August. Extreme Eastern and southern areas of the county remained in extreme drought (D3).

Drought, Montgomery

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Montgomery county did not improve through the month of August. The eastern areas of the county remained in severe drought (D2) with the north and far northwestern areas of the county in extreme drought (D3) and exceptional drought (D4) respectively.

Drought, Neosho

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

The southern areas of the county improved to abnormally dry (D0) with the northern portions improving to moderate drought (D1).

Drought, Reno

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

The southern areas of the county improved to moderate drought (D1) with the remainder of the county remaining in severe drought (D2).

Drought, Rice

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Rice county had no improvement in drought conditions are remained in extreme drought (D3) for August.

Drought, Russell

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Russell improved in the northern parts of the county to severe drought (D2) and in the far southwestern areas of the county to extreme drought (D3). The rest of the county did not improve and remained in extreme drought (D3).

Drought, Saline

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

There was a slight improvement in drought conditions with a small reduction in the southern areas of the county. This area improved to severe drought (D2) with the far southern region remaining in extreme drought (D3).

Drought, Sedgwick

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Central Sedgwick county improved to severe drought (D2) while the far eastern areas of the county remained in extreme drought (D2).

Drought, Sumner

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

There was no change to the drought conditions in Sumner county. The central parts of the county remained at severe drought (D2) and the northeastern areas of the county remained at extreme drought (D3).

Drought, Wilson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

The northwest part of the county improved to severe drought (D2) with the southwest part of the county remaining the same in extreme drought (D3) and the far southwest portion in exceptional drought (D4).

Drought, Woodson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Drought Monitor
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

The far southwest portions of the county improved to severe drought (D2) with the northern half of the county remaining the same in extreme drought (D3).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136017, 1136018, 1136019, 1136021, 1136022, 1136024, 1136025, 1136026, 1136027, 1136032, 1136033, 1136034, 1136035, 1136037, 1136039, 1136041, 1136043, 1136044, 1136046, 1136088, 1136090, 1136091, 1136092, 1136093.